NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 2, 2015
Attention Deficit Hyperactivity Disorder
Adderall Side Effect or Just in My Head?
I would like to thank you before I even start for answering my question. I have recently started taking Adderall 20mg for newly diagnosed Adult ADD/ADHD. I started last month on 20mg once a day. And it seemed to be working great. I try not to take it on the weekends so that I can give my body some time with out it.
I noticed a couple of times when i was taking it that i would get a shortness of breath kind of feeling. I`m not sure how to describe it. I would be breathing just fine and KNOW that i was breathing just fine but i kept feeling like i had to keep taking a deep breath and then when i did it felt like my lungs still weren`t getting full. It didn`t last everyday so I chaulked it up to being maybe anxiety or stress.
This month when i went back to the doctor i told him that i was doing very well on the Adderall except that around 2:30 i would start to get really scattered brained again and go back to feeling like i do without the adderall. So he upped my dose to taking 20mg 2 times a day so that way it would last me all day. (note: this is adderall ir not xr) He checked my blood pressure when i was there and it was 130/80. he didn`t say anything to be about it but it seemed high to me. I usually run lower. I am 28yrs old and 5`6" and weigh 145lbs. I have never had any blood pressure issues at all. but he didn`t seem concerned so i didn`t ask about it.
But now that i am taking the adderall twice a day i am having the shortness of breath feeling all the time. i am not having a racing heart feeling at all. my pulse i think was 89. but this feeling doesn`t seem to go away after the adderall wears off. when i wake up in the morning i still have the feeling before i even take anything. do you think that it is from the adderall or am i getting myself so worried about it that its coming from anxiety or something? I guess i should also note that i do still drink caffiene while taking that adderall. maybe that is doing it? for the most part that is the only really noticeable side effect i am having from it.
Shortness of breath occurring consistently for no apparent reason could either be anxiety or a side effect of the Adderall.
You did not say that you told your doctor about the shortness of breath. Let him know immediately. There have been a few recorded cases of cardiac sudden death with stimulant medication, but it is not clear at this time whether the rate is higher than in the general population not taking stimulants. Regardless, the FDA has required a boxed warning about the possibility. Anyone with a history of heart problems should be closely monitored. It is possible you may have a congenital heart anomaly that was "unmasked" by Adderall. When your doctor hears about your shortness of breath, he will probably want to examine your heart and get an ECG, or possibly refer you for a cardiology consultation. Anyone taking any medication for any reason should notify their doctor immediately on noting a possible side effect that may involve a vital organ like heart or lungs.
L Eugene Arnold, MD, MEd
Professor Emeritus of Psychiatry
College of Medicine
The Ohio State University